“Spice”; new drugs of abuse

Synthetic cannaboids are relatively new recreational drugs that can not be picked up on routine drug testing; also known as “spice”, they have resulted in almost 2,000 poison control reports in only 9 months. Of those reported, most patients were young (median age 20), and clinical symptoms included tachycardia (40%) agitation (23%) vomiting (15%), lethargy-confusion-hallucinations-delusions (9-14%) and seizures (4%). Most completely resolved within 24 hours with supportive treatment. The use of “spice” should be inquired in patients presenting with such symptoms (abstract)

Danielle Scheurer

Dr. Scheurer is a clinical hospitalist and the Medical Director of Quality and Safety at the Medical University of South Carolina in Charleston, South Carolina, and is Assistant Professor of Medicine. She is a graduate of the University of Tennessee College of Medicine, completed her residency at Duke University, and completed her Masters in Clinical Research at the Medical University of South Carolina. She also serves as the Web Editor and Physician Advisor for the Society of Hospital Medicine.

Leave a Comment